Alert archive / California / Winter Weather Advisories in 2017

Winter Weather Advisory 9, NWS Eureka, CA

February 9, 2017Del Norte County, California

NWS Eureka, CA issued this winter weather advisory at Feb 9, 2017, 3:30 PM PST for Del Norte County, California. It took effect at Feb 10, 2017, 3:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 3:30 PM PST (23:30 UTC)
In effect from
Feb 10, 2017, 3:00 AM PST
Expired
Feb 10, 2017, 12:00 PM PST
In force
9 hr
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
809 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS46 KEKA 092330
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
330 PM PST Thu Feb 9 2017

CAZ102-100730-
/O.NEW.KEKA.WW.Y.0009.170210T1100Z-170210T2000Z/
Del Norte Interior-
330 PM PST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON PST FRIDAY
ABOVE 3500 FEET...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for snow...which is in effect
from 3 AM to noon PST Friday. 

SNOW ACCUMULATIONS...3 to 7 inches. Highest amounts over 4000 feet.

LOCATIONS IMPACTED...Mainly rural areas of Del Norte County above 
3500 feet.

HIGHWAYS IMPACTED...Local rural roads of Del Norte County above 
3500 feet.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow accumulation that may impact travel. Continue to monitor the
latest forecasts. 

&&

$$
4 follow-up statements
815 
WWUS46 KEKA 100314
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
714 PM PST Thu Feb 9 2017

CAZ102-101115-
/O.CON.KEKA.WW.Y.0009.170210T1100Z-170210T2000Z/
Del Norte Interior-
714 PM PST Thu Feb 9 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON
PST FRIDAY ABOVE 3500 FEET...

SNOW ACCUMULATIONS...3 to 7 inches. Highest amounts above 4000 
feet.

LOCATIONS IMPACTED...Mainly rural areas of Del Norte County above
3500 feet.

HIGHWAYS IMPACTED...Local rural roads of Del Norte County above
3500 feet.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
460 
WWUS46 KEKA 101116
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
316 AM PST Fri Feb 10 2017

CAZ102-101930-
/O.CON.KEKA.WW.Y.0009.000000T0000Z-170210T2000Z/
Del Norte Interior-
316 AM PST Fri Feb 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY
ABOVE 3500 FEET...

SNOW ACCUMULATIONS...1 to 2 inches between 3500 to 4000 feet.

LOCATIONS IMPACTED...Above 3500 feet.

HIGHWAYS IMPACTED...None.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
030 
WWUS46 KEKA 101928
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1128 AM PST Fri Feb 10 2017

CAZ102-102030-
/O.CON.KEKA.WW.Y.0009.000000T0000Z-170210T2000Z/
Del Norte Interior-
1128 AM PST Fri Feb 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY
ABOVE 3500 FEET...

LOCATIONS IMPACTED...Above 3500 feet.

HIGHWAYS IMPACTED...None.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
139 
WWUS46 KEKA 102001
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1201 PM PST Fri Feb 10 2017

CAZ102-102115-
/O.EXP.KEKA.WW.Y.0009.000000T0000Z-170210T2000Z/
Del Norte Interior-
1201 PM PST Fri Feb 10 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

A few showers may continue to bring some snow above 2000
feet...but amounts are expected to be less than 2 inches.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Feb 9, 4:32 AM PST, 10 hours 58 minutes earlier.

Area forecast discussion, Feb 9, 4:32 AM PST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
432 AM PST Thu Feb 9 2017

.SYNOPSIS...
Periods of moderate to heavy rainfall will continue through mid-
afternoon today, as a weak cold front crosses the region.
Precipitation will become more showery with lighter precipitation
amounts through late Friday night. As colder air filters into the
region and drops our snow levels, interior mountain snowfall may
develop. Dry weather returns for your weekend through at least the
middle of next week.

&&

.DISCUSSION...
.SHORT TERM...
(Today through Friday evening)

The last in a series of storm systems is affecting our weather right
now, with widespread moderate to heavy rainfall seen on Doppler
radar just moving ashore as at 3:30 AM. The rainfall is developing
ahead of a weak cold front, where low-level convergence is being
maximized. As the front continues to cross the region, a mid-level
jet streak of roughly 100 knots will cross the region. Ascent
associated with this feature along with the beginning of the diurnal
heating cycle should allow for rainfall intensity to increase
further. Numerical guidance continues to hint a some decent rainfall
rates today, with a general 1 to 4 inches expected across the coast
and valley floors, with perhaps 3 to 6 inches (locally higher)
developing across some higher elevation locations, especially for
the south and west facing slopes of Humboldt and Del Norte counties.

Winds have been slower to respond thus far, with the lower elevation
observations showing 35 to 45 mph along and west of highway 101,
with 55 to 60 mph being observed at Kneeland, Cooskie Mountain, and
Schoolhouse thus far. The latest short-term hi-resolution model data
and SPC mesoanalysis confirms a 925mb jet of 70 to 75 knots right
along our coast, moving slowly eastward. However, downward momentum
transfer to the sea level/lower elevations has been less robust than
originally anticipated, but, there's still several hours for this to
increase as the jet moves ashore.

As the cold front exits the area to our east by this evening,
precipitation will decrease in coverage. Showers will continue to
affect the region from this time through Friday evening, with some
increase during the day as a secondary cold front crosses the
region. Precipitation amounts will be lighter than what we expect
today, but a few brief periods of moderate intensity rainfall are
possible.

.LONG TERM...
(Saturday through next Wednesday)

Get the lawn mowers ready, as several days of mainly clear skies and
light winds dominate your weather. It'll likely take a few days for
the ground to dry out before one would want to cut the grass, but
the abundant sunshine and seasonal temps will help the
evapotranspiration process. This will occur as short-wave riding
aloft builds across the region. The drier conditions will begin to
take shape during the day Saturday and will continue through the
middle of next week.

All good things must come to an end though, as the long range models
show another storm system moving into the region during the
wednesday.Thursday time frame. while the numerical guidance in this
is consistent, there are a few things to keep an eye on. One such
feature is the surface low pressure strength, as the ECMWF (Euro)
and GFS are at odds with how developed it gets, where the euro drops
the low to around 995mb, tracking it towards western Washington
state. The GFS on the other hand, is slower, deeper, and much
further south. It develops a 974mb low about 250 miles west of
Crescent City, tracking it towards the same general area as the
Euro. However, should the farther south/stronger solution verify,
wind concerns would be much greater.

Another potential concern is another "atmospheric river" setup, as
the data shows precipitable water values surging along a trailing
cold front, with a possible repeat training scenario developing.
Finally, the models are inordinately fast at this forecast range,
often by 12 to 24 hours. So, we may be able to squeak out one more
dry day before wet weather returns. /PD

&&

.AVIATION...
A front will move across the region this morning bringing
gusty southerly wind, reduced vsbys and MVFR ceilings in moderate
rain. The strong wind and rain will ease up this afternoon, though
light to moderate showers will continue through the day as robust
onshore flow continues. Blustery SW winds will persist along the
coast especially at KCEC today. Conditions should improve this
evening as winds diminish, however shallow moist air will probably
result in mist or fog especially in the interior valleys. A trough
will approach late tonight and will generate showers and perhaps
reduced vsbys and ceilings on Friday.

&&

.MARINE...
A potent front has been generating strong southerly
winds and large steep seas early this morning. Brisk southwest winds
and steep SW waves will likely persist through the day after the
front pushes inland and the storm force winds subside. A trough will
follow tonight into Friday morning and brisk SW winds will probably
increase again. Short period SW seas will continue to produce
hazardous conditions through through Friday, before easing up Fri
night.

Ridging toward the coast Fri Night into Sat will produce breezy
north winds and short period northerly waves primarily south of the
Cape on Sat. A fairly small long period westerly swell will pose a
low threat for sneaker waves over the weekend. The threat looks
greatest on Sun, when waves reach 4 ft at 18 seconds. Shorter period
waves may mitigate the threat. The quite weather pattern should last
into early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this afternoon for CAZ101>113.

     Wind Advisory until 8 AM PST this morning for CAZ103-104-109.

     Coastal Flood Advisory from 7 AM to 11 AM PST this morning for
     CAZ109.

     Wind Advisory until 10 AM PST this morning for CAZ107-108-110-
     111.

     High Wind Warning until 8 AM PST this morning for CAZ101.

     Coastal Flood Advisory from 8 AM this morning to noon PST today
     for CAZ101-103-104.

     High Wind Warning until 10 AM PST this morning for CAZ102-
     104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 9 AM PST this morning for PZZ450-455-475.

     Storm Warning until 9 AM PST this morning for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 9, 2:36 PM PST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
236 PM PST Thu Feb 9 2017

CAZ101-102-104>109-102245-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Mendocino Coast-
236 PM PST Thu Feb 9 2017

...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch IS CURRENTLY IN EFFECT.

Wind gusts to near 45 mph will slowly diminish this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-102245-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
236 PM PST Thu Feb 9 2017

...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-102245-
Northern Humboldt Coast-
236 PM PST Thu Feb 9 2017

...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch IS CURRENTLY IN EFFECT.

A high astronomical tide will cause minor flooding in low-lying
areas along the Redwood Coast. The water level is expected to peak
between 8.8 and 9.2 feet at the North Spit Tide gauge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 9, 10:20 AM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1020 AM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     FLOOD            2 N UKIAH               39.17N 123.21W
02/09/2017                   MENDOCINO          CA   LAW ENFORCEMENT

            FLOODING ON LOVERS LANE NEAR UKIAH.

&&

MKK
Local storm report, Feb 9, 12:49 PM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1249 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND DMG 2 SE LEGGETT            39.85N 123.69W
02/09/2017                   MENDOCINO          CA   LAW ENFORCEMENT

            TWO TREES DOWN ACROSS THE ROAD NEAR LITTLE
            DAMN CREEK RD AND HWY 271.

&&

MKK
Local storm report, Feb 9, 12:51 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1251 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLOOD            1 SE HOPLAND            38.97N 123.11W
02/09/2017                   MENDOCINO          CA   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLOODING. REPORTED AT
            12:11 PM. .

&&

MKK
Local storm report, Feb 9, 1:32 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
132 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 ESE CARLOTTA          40.52N 124.02W
02/09/2017                   HUMBOLDT           CA   PUBLIC

            HIGHWAY 36 IS FLOODED, CAUSE IS UNCERTAIN.

&&

MKK
Local storm report, Feb 9, 1:45 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
145 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     NON-TSTM WND DMG GARBERVILLE             40.10N 123.80W
02/09/2017                   HUMBOLDT           CA   NEWSPAPER

            POWER OUTAGES IN GARBERVILLE AREA LIKELY DUE
            TO HIGH WINDS. 2,656 PEOPLE WITHOUT POWER.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:29 PM PSTRiver Flood AdvisoryEKAMendocino36 hr
Feb 9, 7:37 AM PSTAreal Flood AdvisoryEKAHumboldt3 hr
Feb 9, 8:39 AM PSTRiver Flood WarningEKAHumboldt12 hr
Feb 9, 8:58 AM PSTGale WarningEKA5 hr
Feb 9, 8:58 AM PSTSmall Craft AdvisoryEKA3 days
Feb 9, 8:58 AM PSTHazardous Seas WarningEKA5 hr
Feb 9, 9:04 AM PSTAreal Flood AdvisoryEKAHumboldt3 hr
Feb 9, 9:47 AM PSTAreal Flood AdvisoryEKAMendocino3 hr
Feb 9, 3:36 PM PSTRiver Flood WarningEKAMendocino19 hr

Nearby

Winter Weather Advisories in California, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.